To the Editor.—
The recent article by Thompson and Cobb in the Dec 3, 1982, issue of The Journal describing the frequent observation of hypokalemia ([K+] ≤3.6 mEq/L) following resuscitation from ventricular fibrillation was most interesting. The authors were probably correct in their assumption that the observed decrement in serum potassium concentration was too rapid to be attributable to renal or gastrointestinal losses. Presumably, transcellular shift of potassium from the extracellular to intracellular compartment occurred during the administration of sodium bicarbonate. The authors state the resultant hypokalemia did not occur in the "classic manner" in that hypokalemia was not confined to the alkalotic patients but was also observed in patients with normal or decreased systemic pH.The elegant study of Fraley and Adler1 in 1977 clearly demonstrates that exogenous bicarbonate administration can induce a significant reduction in serum potassium concentration independent of systemic pH. Although the Fraley and Adler
Maher TM. Hypokalemia After Resuscitation. JAMA. 1983;250(8):1025–1026. doi:10.1001/jama.1983.03340080015008
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: